Morphine is a very strong painkiller. It is one of a number of chemicals called opioids or opiates, which were originally derived from the poppy plant and used for pain relief or their calming effects. Morphine overdose occurs when a person intentionally or accidentally takes too much of the medicine.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call the local emergency number (such as 911), or the local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Brand name medicines of morphine include:
- Arymo ER
- MS Contin
Note: This list may not be all inclusive.
Symptoms may include:
- Bluish fingernails and lips
- Difficulty breathing, shallow breathing, slow and labored breathing, no breathing
- Pinpoint pupils
- Muscle and skin damage (discoloration, blisters, ulcers) from being immobile while in a coma
- Nausea, vomiting
- Spasms of the stomach or intestinal tract
Seek immediate medical help. DO NOT make a person throw up unless told to do so by poison control or a health care professional. Perform mouth-to-mouth breathing if the person stops breathing.
Before Calling Emergency
If possible, determine the following information:
- Person's age, weight, and condition (for example, is the person awake or alert?)
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine tests
- CT (computerized axial tomography, or advanced imaging) scan of the head
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through a vein (IV)
- Medicines to treat symptoms, including naloxone, an antidote to reverse the effect of the poison; many doses may be needed
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage), if unable to swallow medications
How well the person does depends on the severity of the overdose and how quickly treatment is received. If the proper narcotic antagonist (drug to counteract the effects of narcotics) can be given, recovery from an acute overdose occurs within 24 to 48 hours. However, if there has been prolonged coma and shock (damage to multiple internal organs), a more serious outcome is possible.
Aronson JK. Morphine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:1111-1127.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.
Review Date 1/1/2021
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.